Florida, 2024Damaging Wind in Florida, May 31, 2024
May 31, 2024 · NWS TAE · 1 event in 1 county or zone
An isolated severe storm blew down a large cedar tree onto a house and vehicle in Walton county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm blew down a large cedar tree onto a house and vehicle in Walton county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 31, 2:15 PM CST, 25 minutes earlier.
Area forecast discussion, May 31, 2:15 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
Issued by National Weather Service Mobile AL
415 PM EDT Fri May 31 2024
...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER...
.NEAR TERM...
(Through Saturday)
Issued at 234 PM EDT Fri May 31 2024
Upper-level ridging, currently near the AL/GA border, will
continue pushing across the local area through the period. This
ridge will strengthen and become more amplified late tonight and
into tomorrow as it approaches and moves into the western
Atlantic. Subsidence from this ridge should keep PoPs low for the
remainder of the day and into the evening hours, although a few
isolated sea breeze showers/storms cannot be ruled out. Highs
today will reach the upper 80s to low 90s, with a few locations
over the Florida Panhandle reaching the mid 90s.
As we head into tonight, a shortwave trough is expected to move into
the Lower Mississippi River Valley, with several shortwave impulses
riding along the base of the trough. The best large-scale forcing
should remain to the west of the local area due to the presence of
the nearby ridge, however, maintained 20-30% PoPs for locations over
southeast Alabama and the western Florida Panhandle to account for
the uncertainty of how far east the storms will develop during the
overnight hours.
The main wave of showers and storms is expected to move into the
region Saturday morning and into the afternoon hours as the ridge
continues its eastward progression and the shortwave trough moves
into the Tennessee River Valley. Highest convective coverage should
remain confined to the western half of the region, as the eastern
half remains under the influence of the ridge. Ongoing storms over
Alabama/Mississippi should begin to organize into multicellular
clusters and eventually into an MCS as deep-layer shear begins to
increase and punch into the developing storms. CAPE values should
also generally increase to around 1500 to 2500 J/kg during the
morning as well. Therefore, cannot rule out storms capable of
producing severe winds in excess of 60 mph. Due to this risk, a
marginal risk of severe storms is in place across the Central Time
Zone counties. At this point, due to the developing LLJ remaining
well to the north (and therefore weak low level shear in place), no
tornadoes are expected. Additionally, storms will also be capable of
producing high rainfall rates which could lead to some localized or
nuisance type flooding especially given the high PWATs and slower
storm motions.
Lows tonight will range from the upper 60s to low 70s. Highs
tomorrow will range from the low to mid 80s over the west due to the
widespread rainfall and cloud cover, and the mid to upper 80s, to
around 90 for the eastern half of the region. /96
&&
.SHORT TERM...
(Saturday night through Monday night)
Issued at 234 PM EDT Fri May 31 2024
An upper trof which extends from near the Great Lakes to the north
central Gulf coast gradually weakens while continuing into the
western Atlantic during the period, with a series of shortwaves
meanwhile progressing across the area. A surface ridge over the
southeastern states weakens through Monday night but nevertheless
maintains a moist southerly flow over the forecast area, with
precipitable water values of 1.5-1.75 inches slowly increasing to
1.75-2.0 inches. For Saturday night, have gone with dry conditions
over the eastern portion of the area with slight chance to chance
pops over the western portion. Chance to likely pops follow for
Sunday as deep layer moisture gradually improves along with a
continuing series of shortwaves moving across the area. Mostly
slight chance pops follow for Monday as the series of shortwaves
look to weaken. May see a few strong storms develop early
Saturday evening. Lows Saturday night through Monday night
typically range from the upper 60s to lower 70s. Highs on Sunday
will be in the mid to upper 80s and highs on Monday will be in
the upper 80s to lower 90s. A high risk of rip currents is
expected for Saturday night through Monday. /29
&&
.LONG TERM...
(Tuesday through Friday)
Issued at 234 PM EDT Fri May 31 2024
An upper trof over the northern and central Plains steadily
amplifies while spreading into the eastern states, and an associated
surface low passes well to the north and brings a weak cold front
through the forecast area Thursday night, although there is the
potential for the front to stall near the coast. Plenty of deep
layer moisture remains in place over the forecast area through
Thursday, then drier air works into the area on Friday with
precipitable water values looking to drop to 1.2-1.7 inches, with
the lower values over interior areas. Forcing looks to be limited
over the area Tuesday and Wednesday so have gone with mostly
slight chance pops. Slight chance to chance pops follow for most
of the area on Thursday and Friday as the front approaches and
moves into, possibly through the area. /29
&&
.AVIATION...
(18Z TAFS)
Issued at 159 PM EDT Fri May 31 2024
VFR conditions are expected to prevail for much of the local area
for the next 24 hours. The exception to this may be for locations
over southeast Alabama and the western Florida Panhandle late
tonight into Saturday morning, where some low-end VFR to MVFR
ceilings may attempt to move into the region from the west as
showers and storms begin to increase in coverage. Brief reductions
in visibility may also be possible in some of the heavier
activity that develops tomorrow morning. /96
&&
.MARINE...
Issued at 234 PM EDT Fri May 31 2024
Winds become predominately southeasterly and strengthen tonight
then diminish on Saturday. A light to moderate southeasterly to
southerly flow prevails for Sunday through Tuesday, then a
southwesterly flow develops on Wednesday. Showers and
thunderstorms are likely at times late tonight through Saturday,
mainly over the northeast Gulf waters. /29
&&
.FIRE WEATHER...
Issued at 234 PM EDT Fri May 31 2024
Isolated to numerous showers and storms are expected on Saturday,
with the higher coverage generally over south central Alabama and
portions of the western Florida panhandle. Afternoon relative
humidity values remain above critical levels. Transport winds will
be mostly southeasterly Saturday and southerly on Sunday.
Dispersion index values will be generally good to good on Saturday
and fair to generally good Sunday. /29
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 70 88 70 89 / 10 20 10 40
Panama City 75 85 72 86 / 20 40 30 50
Dothan 69 85 67 87 / 10 40 20 50
Albany 67 87 68 87 / 0 10 10 40
Valdosta 66 89 67 89 / 0 10 10 30
Cross City 66 91 67 91 / 10 10 10 20
Apalachicola 77 84 74 84 / 10 30 20 40
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ108-112-114-
115.
GA...None.
AL...None.
GM...Small Craft Advisory from 11 PM EDT /10 PM CDT/ this evening to
11 AM EDT /10 AM CDT/ Saturday for GMZ730-750-752-755-765-
770-772-775.
&&
NEAR TERM...DiCarlo
SHORT TERM...Eversole
LONG TERM....Eversole
AVIATION...DiCarlo
MARINE...DiCarlo
FIRE WEATHER...Eversole
HYDROLOGY...EversoleIn the hours before
Special weather statement, May 31, 2:01 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
Issued by National Weather Service Mobile AL
301 PM CDT Fri May 31 2024
FLZ008-010-312030-
Central Walton FL-Washington FL-
301 PM CDT Fri May 31 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WALTON AND
SOUTHWESTERN WASHINGTON COUNTIES THROUGH 330 PM CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Vernon, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Vernon, Live Oak, Ebro, Red Head, Holmes Valley, and Millers Ferry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3067 8587 3057 8561 3044 8575 3044 8586
3048 8592
TIME...MOT...LOC 2000Z 211DEG 9KT 3048 8585
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 31, 2:23 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
323 PM CDT Fri May 31 2024
FLZ009-010-312100-
Holmes FL-Washington FL-
323 PM CDT Fri May 31 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HOLMES AND NORTH CENTRAL
WASHINGTON COUNTIES THROUGH 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vernon, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Vernon, Bonifay, Caryville, Westville, Holmes Valley, Hinsons
Crossroads, Five Points, Holmes County Airport, Whitehead Crossroads,
Hulaw, and Johnson Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3070 8586 3070 8585 3071 8586 3093 8580
3087 8559 3083 8560 3083 8559 3057 8574
3061 8588
TIME...MOT...LOC 2023Z 197DEG 24KT 3066 8578
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
33Thunderstorm Wind, Walton
- When
- May 31, 2:40 PM CST
- Where
- Walton County, De Funiak Springs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 30.720, -86.120
A large cedar tree blew down onto a house and vehicle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, May 31, 2024$2.1 million · 2.5 in hail · 12 events
- Flash Flood in Kansas, May 31, 2024$100,000 · 1 event
- Flash Flooding and Flooding in Missouri, May 31, 2024$15,000 · 12 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 31, 202450 kt wind · 16 events
- Flash Flooding and Hail in Texas, May 31, 20241.25 in hail · 14 events
- Hail and Damaging Winds in Texas, May 31, 20242.75 in hail · 11 events
- Hail in Colorado, May 31, 20242.25 in hail · 9 events
- Flash Flooding in Arkansas, May 31, 20246 events
- Damaging Winds in Texas, May 31, 2024$7,000 · 61 kt wind · 5 events
- Hail and Damaging Wind in Texas, May 31, 20241 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 20242 events
- Tornadoes in Iowa, May 31, 2024EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185754.